Massachusetts, 2021

Damaging Wind in Massachusetts, May 26, 2021

May 26, 2021 · NWS ALY · 1 event in 1 county or zone

A broken line of thunderstorms moved across western Massachusetts during the afternoon and evening of the 26th, resulting in isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A broken line of thunderstorms moved across western Massachusetts during the afternoon and evening of the 26th, resulting in isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 26, 4:06 PM EST, 5 minutes earlier.

Area forecast discussion, May 26, 4:06 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
506 PM EDT Wed May 26 2021

.SYNOPSIS...
Showers and thunderstorms will occur into this evening ahead of
cold front. Much cooler along with fair weather Thursday. Even
cooler Friday with a widespread rainfall developing and continuing
into Friday night. Temperatures will gradually moderate over
the holiday weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Severe Thunderstorm Watch #205 in effect until 8 pm...

On-going convection occurring with pre-frontal trough moving
across the region. The cold front is back to the northwest; to
the west of the Saint Lawrence River Valley. Strong
thunderstorms with isolated severe occurring across the local
area. The strongest winds have recently occurred with the gust
front, up to 50 mph. Gust front can be seen well on radar racing
out ahead of storms. Have gotten some downsloping resulting in
lower dew point across portions of the area which has impacted
thunderstorms development. Low level rates are favorable however
mid level are not optional. The threat for convection will
continue ahead of cold front into this evening. Convection
expected to fire up across the southeast portion of the forecast
area with the outflow as storms move int from the east.

Cooler and drier conditions will begin to be ushered into the
region overnight with the passage of the cold front. Expecting
low from the mid/upper 40s across the western Adirondacks to the
lower 60s in the mid-Hudson Valley.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A cooler and drier airmass will be ushered in Thursday as
Canadian high pressure builds in and the cold front is forced
farther to our south. Dew points are expected to fall through
the 40s and down to around 30 degrees into the Adirondacks.
Looking at highs only in the mid/upper 50s in the western
Adirondacks, in the 70s up the Hudson River Valley northward
through the Capital District and across northwestern Connecticut
into portions of the Berkshires with 60s elsewhere.

Short wave trough over the Northern Plains will impact the area
bringing needed rainfall to the area as we close out the work
week and head into the long holiday weekend. As this feature
moves eastward its associated surface low will move eastward
along boundary which was pushed well to our south. Rain/showers
are expected to overspread to the area during the day Friday
and continuing well into Friday night. Best chances are expected
south of I-90 with a sharp drop off as you head northward where
there will be influence of the Canadian high. Rainfall amounts
of 1/2 an inch to possibly an inch generally south of I-90 with
amounts dropping off as you head north of I-90. Much cooler with
the cooler airmass, clouds and rain/showers. Highs only in the
60s in the mid-Hudson Valley into northwest CT with 40s limited
to above 2000 feet with 50s elsewhere.

Rain/showers will taper off late Friday night and Saturday with
northerly flow bringing drier and cooler air into the region,
Highs Saturday in the lower to mid 60s below 1000 feet and in
the 50s above that; 10 to 15 degrees below normal.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Complex upper pattern through the period with some disagreements in
the details of track and timing of upper impulses within broad
cyclonic upper flow.  Generally unsettled weather but periods of dry
weather, depending the track and timing again, of each upper system.

Considerable clouds and exiting isolated showers in the mid Hudson
Valley and NW CT Saturday night. More breaks in the clouds Capital
Region and Schoharie Valley points north and west. Then cold pool
aloft associated with upper energy Sunday could support isolated to
scattered showers Sunday afternoon in most areas. Highs Sunday in
the 60s.

Upper energy strengthens Sunday night into Monday as it exits off
New England. Intervals of clouds and sun and isolated to scattered
showers in most areas but best coverage in western New England.
Highs Monday in the 60s to near 70.

Weak, flat ridging could build in Tuesday and Wednesday but other
upper energy just outside our region. Suggesting generally dry
weather Tuesday and Wednesday but intervals of clouds and sun. Maybe
some isolated showers Tuesday into Wednesday. Highs Tuesday in the
mid to upper 70s but around 70 higher terrain. Highs Wednesday in
the 70s to around 80.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Through 18z/Thu...VFR conditions will start the TAF period under a
partly to mostly sunny sky. Showers and thunderstorms have developed
across western New York and will continue to track eastward into the
evening. Timing for activity across the terminals are between
20z/Wed and 02z/Thu where IFR conditions are possible within any
thunderstorm. Gusty winds may also accompany the strongest cores.
Have included the possible window of opportunity for thunderstorms
at all sites with TEMPO groups.

In the wake of the thunderstorms, scattered VFR showers may linger
for a time (perhaps 06z/Thu), then drier air comes in overnight with
showers ending. Patchy low-level clouds will be possible at all
sites later tonight into early tomorrow morning. Will maintain VFR
at this time but if coverage becomes broken, MVFR cigs are possible.
Afterwards, clouds will lift and gradually dissipate Thursday
morning.

Wind will be out of the south to southwest at 7-14 kt with a few
higher gusts to 20 kt this afternoon, then shift to the west at 6-12
kt tonight. Wind will then shift to the north to northwest tomorrow
at 7-14 kt with gusts to 20 kt possible.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: High Operational Impact. Likely SHRA.
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: Low Operational Impact. Slight Chance of SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Isolated SHRA.
Sunday Night: Low Operational Impact. Isolated SHRA.
Memorial Day: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Showers and thunderstorms will occur into this evening ahead of
cold front. Thursday will feature fair weather with a widespread
rainfall Friday into Friday night.

Relative humidity values will recover to 85 to near 100
percent. Minimum relative humidity values are expected to be in
the 30s into the mid 40s Thursday afternoon with a recovery to
65 to 85 percent Thursday night. Minimum values in the mid 40s
to mid 50s are expected Friday.

&&

.HYDROLOGY...
Showers and thunderstorms will occur into this evening ahead of
cold front. Rainfall amounts will be variable with localized
amounts up to an inch possible in thunderstorms and some
ponding of water possible.

Thursday will feature fair weather with a widespread rainfall
Friday into Friday night. Rainfall amounts of 1/2 an inch to
possibly an inch generally south of I-90 with amounts dropping
off as you head north of I-90. Any additional precipitation
over the holiday weekend is expected to be light.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...NAS
AVIATION...Rathbun
FIRE WEATHER...IAA
HYDROLOGY...IAA
Hazardous weather outlook, May 26, 12:07 PM EST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
107 PM EDT Wed May 26 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-271100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
107 PM EDT Wed May 26 2021

...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central and eastern New York and
southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Cooler weather returns Thursday into Thursday night with patchy
frost possible across portions of the southern Adirondacks and
southern Vermont. Frost advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to pass along any reports of wind
damage or hail to the National Weather Service via phone, email or
social media.

In the hours before

Special weather statement, May 26, 2:48 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albany NY
348 PM EDT Wed May 26 2021

NYZ040-047>052-262015-
Eastern Albany-Eastern Schenectady-Schoharie-Western
Schenectady-Montgomery-Southern Saratoga-Western Albany-
348 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SCHENECTADY...NORTHERN ALBANY...
SOUTH CENTRAL SARATOGA...NORTHEASTERN SCHOHARIE AND SOUTHEASTERN
MONTGOMERY COUNTIES...

At 347 PM EDT, a strong thunderstorm was located over Duanesburg, or
11 miles south of Amsterdam, moving east at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Schenectady, Clifton Park, Rotterdam, Watervliet, Colonie, Scotia,
Latham, Niskayuna, Duanesburg, Altamont, Round Lake, Delanson,
Country Knolls, Rotterdam Junction, Alplaus, East Glenville, Burnt
Hills, Pattersonville-Rotterdam Junction, Malta and Charlton.

This includes the following highways...
 Interstate 88 between exits 24 and 25.
 Interstate 90 between exits 25 and 26.
 Interstate 890 between exits 1a and 9.
 Interstate 87 between exits 4 and 7, and between exits 8A and 12.

LAT...LON 4265 7425 4283 7431 4299 7380 4273 7371
TIME...MOT...LOC 1947Z 255DEG 27KT 4278 7418

Wasula/Rathbun
Special weather statement, May 26, 2:55 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albany NY
355 PM EDT Wed May 26 2021

NYZ041-043-050-053-054-084-VTZ013-262030-
Western Rensselaer-Northern Washington-Eastern Rensselaer-Southern
Washington-Southern Saratoga-Northern Saratoga-Bennington-
355 PM EDT Wed May 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
SARATOGA...WASHINGTON...NORTH CENTRAL RENSSELAER AND NORTHWESTERN
BENNINGTON COUNTIES...

At 354 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Whitehall to near Fort Edward to
near Round Lake. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Mechanicville, Whitehall, Salem, Granville, Hartford, Cambridge,
Greenwich, Round Lake, Comstock, Country Knolls, Gates, Kingsbury,
Porter, Lee, Northumberland, Easton, Stillwater, Schuylerville,
Hampton and Rupert.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4364 7343 4362 7342 4359 7343 4357 7339
      4362 7337 4363 7330 4358 7330 4357 7327
      4355 7325 4332 7325 4331 7311 4322 7312
      4288 7338 4291 7381 4321 7358 4368 7349
      4368 7340
TIME...MOT...LOC 1954Z 267DEG 35KT 4361 7344 4322 7352 4292 7376

Rathbun/Wasula
Special weather statement, May 26, 3:11 PM EST, 1 hour before
Special Weather Statement
National Weather Service Albany NY
411 PM EDT Wed May 26 2021

NYZ051>054-058>060-VTZ013-262045-
Eastern Albany-Western Rensselaer-Eastern Greene-Western
Columbia-Western Greene-Eastern Rensselaer-Western Albany-Bennington-
411 PM EDT Wed May 26 2021

...A LINE OF SHOWERS WILL AFFECT NORTH CENTRAL COLUMBIA...SOUTHERN
ALBANY...NORTHEASTERN GREENE...RENSSELAER AND SOUTHWESTERN BENNINGTON
COUNTIES...

At 410 PM EDT, radar indicated a line of showers and gusty winds
were located along a line extending from 8 miles east of
Mechanicville to Rensselaer to Preston Hollow. Movement was east at
35 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Albany, Troy, East Greenbush, Cohoes, Watervliet, Rensselaer, Nassau,
Delmar, Menands, New Baltimore, Westerlo, Ravena, Stephentown, Green
Island, Grafton, Berlin, Castleton-On-Hudson, West Sand Lake, Averill
Park and Selkirk.

This includes the following highways...
 Interstate 90 between exits 10 and 6.
 Interstate 87 between exits 21B and 23.
 Interstate 787 between exits 1 and 9.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4258 7336 4237 7386 4242 7427 4247 7424
      4262 7381 4289 7359 4287 7321
TIME...MOT...LOC 2010Z 271DEG 32KT 4288 7353 4262 7372 4245 7423

Rathbun/Wasula
Local storm report, May 26, 3:25 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND DMG     2 SW SCOTIA             42.81N  73.99W
05/26/2021                   SCHENECTADY        NY   TRAINED SPOTTER

            LIMBS DOWNED ON CAMPBELL ROAD IN ROTTERDAM DUE TO GUST
            FRONT WELL AHEAD OF THUNDERSTORMS

0342 PM     TSTM WND DMG     SCOTIA                  42.83N  73.96W
05/26/2021                   SCHENECTADY        NY   TRAINED SPOTTER

            TREE DOWNED ON WIRES. OCCURRED WITH GUST FRONT WELL
            AHEAD OF THUNDERSTORMS.

0344 PM     TSTM WND DMG     SCHENECTADY             42.80N  73.93W
05/26/2021                   SCHENECTADY        NY   TRAINED SPOTTER

            TREE DOWNED ON WIRES. OCCURRED WITH GUST FRONT WELL
            AHEAD OF THUNDERSTORMS.

&&

EVENT NUMBER ALY2103193
EVENT NUMBER ALY2103194
EVENT NUMBER ALY2103195

FRUGIS
Local storm report, May 26, 3:56 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
456 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     6 SE SALEM              43.11N  73.26W
05/26/2021                   BENNINGTON         VT   AMATEUR RADIO

            TREES DOWNED ON ROUTE 313 ON THE NEW YORK-VERMONT
            BORDER

0436 PM     TSTM WND DMG     ARLINGTON               43.06N  73.16W
05/26/2021                   BENNINGTON         VT   AMATEUR RADIO

            NUMEROUS TREES AND WIRES DOWNED ON ROUTE 7A IN
            ARLINGTON

0438 PM     TSTM WND DMG     1 SE ARLINGTON          43.06N  73.14W
05/26/2021                   BENNINGTON         VT   AMATEUR RADIO

            TREE DOWNED ON CAR NEAR ARLINGTON FIRE STATION

&&

EVENT NUMBER ALY2103196
EVENT NUMBER ALY2103197
EVENT NUMBER ALY2103198

FRUGIS
Special weather statement, May 26, 3:58 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Albany NY
458 PM EDT Wed May 26 2021

MAZ001-NYZ054-262130-
Northern Berkshire-Eastern Rensselaer-
458 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKSHIRE AND
SOUTHEASTERN RENSSELAER COUNTIES...

At 457 PM EDT, a strong thunderstorm was located over New Ashford, or
9 miles north of Pittsfield, moving east at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Cheshire, Hancock, Savoy, New Ashford, Berkshire, Lanesborough,
Windsor, Garfield, Farnams, Wyomanock, Cherryplain, North
Stephentown, North Hancock, Cheshire Harbor, Arnoldville, Town Crest
Village and Lakeview Terrace.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4250 7305 4248 7336 4251 7335 4250 7342
      4266 7338 4259 7301
TIME...MOT...LOC 2057Z 253DEG 41KT 4259 7329

CS

The radar

The Albany radar (KENX), 86 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
May 26, 4:11 PM EST
Where
Berkshire County, 0.51 mi E of Savoy
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.570, -73.020

A large tree was downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961856.